Illinois, 2014

Hail and Damaging Winds in Illinois, August 26, 2014

August 26, 2014 · NWS LOT · 4 events in 4 counties and zones

Scattered thunderstorms moved across northern Illinois producing sporadic wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across northern Illinois producing sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 26, 8:22 AM CST, 2 minutes earlier.

Area forecast discussion, Aug 26, 8:22 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
922 AM CDT TUE AUG 26 2014

.DISCUSSION...
328 AM CDT

SHOWER AND THUNDERSTORM CHANCES AND TIMING WILL BE THE MAIN FORECAST
CHALLENGE THROUGH THE PERIOD FOLLOWED BY TEMPS AS THEY MAY BE
INFLUENCED BY ROUNDS OF CONVECTION. WATER VAPOR IMAGERY SHOWS THE
UPPER WHICH CONTRIBUTED TO THE BREAKING DOWN OF THE PERSISTENT UPPER
RIDGE OVER THE AREA IS TRACKING NORTHEAST ACROSS JAMES BAY LEAVING
CORRIDOR OF FAIRLY ZONAL FLOW ACROSS THE UPPER MIDWEST AND GREAT
LAKES. ANOTHER UPPER LOW IS SLOWLY SPINNING SOUTHWARD ACROSS
NORTHERN CALIFORNIA AND NEVADA CUTTING OFF FROM A TROUGH AXIS TO THE
NORTH WHICH IS MOVING EAST ACROSS THE CANADIAN PRAIRIES. A RIDGE
AXIS IS PIVOTING EASTWARD OVER WESTERN CANADA AS AN UPPER TROUGH
MOVES EASTWARD ACROSS SOUTHERN ALASKA. AT THE SURFACE...LOW PRESSURE
IS OVER JAMES BAY WITH A COLD FRONT TRAILING IT ACROSS CENTRAL
WISCONSIN AND IOWA. ONE AREA OF HIGH PRESSURE IS STRETCHED UP AND
DOWN THE EASTERN SEABOARD WHILE ANOTHER HIGH IS OVER THE NORTHERN
PLAINS IN THE WAKE OF THE COLD FRONT.

TODAY...THE AFOREMENTIONED COLD FRONT TO THE NORTHWEST WILL BE
ENTERING THE CWA IN THE NEXT FEW HOURS BUT LOOKS TO GET HUNG UP NEAR
THE I-80 CORRIDOR FOR A TIME LATER THIS MORNING. CONVECTIVE TRENDS
ARE A CHALLENGE THIS MORNING WITH THE FRONT AND SEVERAL OTHER
FEATURES PRESENT TO KEEP SHOWERS AND THUNDERSTORMS GOING. EVENING
UPPER AIR ANALYSIS SHOWED AN UPPER JET CORE FROM SOUTHWEST MINNESOTA
TO JAMES BAY WHICH PLACES THE RIGHT ENTRANCE REGION OVER IOWA. THE
NOSE OF A LOW LEVEL JET IS AIMED INTO SOUTHEAST NEBRASKA BUT TURNS
WESTERLY ACROSS SOUTHERN IOWA. THIS HAS LED TO A DECENT DIFFERENTIAL
DIVERGENCE SET UP BETWEEN THE LOW LEVEL AND UPPER LEVEL JETS. IN
ADDITION...AN UPPER WAVE APPEARS TO BE TRACKING NORTHEAST ACROSS
NORTH CENTRAL KANSAS. ALL OF THIS IS LEADING TO VARYING DEGREES OF
CONVECTIVE DEVELOPMENT FROM EAST CENTRAL NEBRASKA/WEST CENTRAL
IOWA...WHERE THE COVERAGE IS EXTENSIVE...TO EASTERN IOWA AND NOW
JUST INTO NW ILLINOIS WHERE COVERAGE IS ISOLATED THUS FAR. 850-300
MB THICKNESS TAKES THIS ACTIVITY EASTWARD. HOW WELL THIS SUSTAINS
ITSELF IS IN QUESTION BUT GIVEN THAT THERE ARE SEVERAL LARGE SCALE
FACTORS DRIVING IT AND THERE IS A GOOD POOL OF INSTABILITY NEAR AND
AHEAD OF THE FRONT THERE IS GOOD REASON FOR IT TO CONTINUE. NOT TOO
MENTION THE TREND OF THE PAST SEVERAL DAYS HAS BEEN FOR MORNING
CONVECTION TO FESTER AND/OR SPIN OFF NEW CONVECTION MIDDAY ONWARD.
ISOLATED TO SCATTERED ACTIVITY WILL BEGIN TO AFFECT THE AREA IN THE
NEXT FEW HOURS WHILE THE MORE SOLID ACTIVITY OVER WEST CENTRAL IOWA
AND EAST CENTRAL NEBRASKA OR ACTIVITY SPUN OFF FROM IT WOULD
POTENTIALLY AFFECT THE AREA LATE MORNING/EARLY AFTERNOON. THIS
COMPLEX HAS BEEN ORGANIZING AND ACCELERATING EASTWARD TO SOME DEGREE
IN THE LAST HOUR OR SO. IN ADDITION...WITH THE FRONTAL BOUNDARY
LIKELY STILL IN THE SOUTHERN CWA THIS AFTERNOON IT MAY SERVE AS
FOCUS FOR NEW CONVECTION AS WELL. IT DOES APPEAR THAT POPS WILL
TAPER OFF ACROSS THE NORTH DURING THE LATE AFTERNOON. TORRENTIAL
DOWNPOURS AND LOCALIZED FLOODING WILL BE THE MAIN THREAT WITH ANY
STORMS ONCE AGAIN...WITH GUSTY STRAIGHT LINE WINDS AND ADDITIONAL
THREAT. MID LEVEL AIR WILL STILL BE QUITE WARM WITH H85 TEMPS NEAR
+20C BUT LOW LEVEL WINDS WILL TURN NORTHERLY AND EVEN NORTHEASTERLY
NEAR LAKE MICHIGAN. EXPECT HIGHS IN THE UPPER 80S FAR SOUTH AND NEAR
80 NEAR THE LAKE AND FAR NORTHERN INLAND AREAS...WITH LOW TO MID 80S
IN BETWEEN. CONVECTION COULD ONCE AGAIN HAVE AN IMPACT ON
HIGHS...ESPECIALLY SOUTH IF ACTIVITY CONTINUES INTO THE AFTERNOON
GIVEN THE BETTER PROXIMITY TO THE FRONTAL BOUNDARY.

TONIGHT THROUGH FRIDAY...CONVECTIVE CHANCES REMAIN A CHALLENGE THIS
PERIOD. THE SURFACE FRONT WILL BE TO THE SOUTH OF THE AREA BUT THE
MAIN MID LEVEL THERMAL GRADIENT WILL BE OVERHEAD AND EVEN NORTH OF
THE AREA. THE LOW AMPLITUDE UPPER TROUGH CURRENTLY WORKING INTO THE
CANADIAN PRAIRIES IN THE MAIN NORTHERN STREAM OF FLOW WILL BE
PASSING TO THE NORTH SUPPLYING MODEST HEIGHT FALLS TO THE LOCAL AREA
TONIGHT AND WEDNESDAY MORNING. THE RIGHT ENTRANCE OF THE UPPER JET
WILL ALSO BE PASSING OVER THE AREA. GUIDANCE SUGGESTS THAT THERE
WILL BE A WAVE EJECTING FROM THE CUTOFF UPPER TROUGH ACROSS THE
CENTRAL PLAINS AS WELL. IT APPEARS THAT CONVECTION WILL BE
DEVELOPING TO THE WEST TONIGHT THEN TRACK EASTWARD IN CONJUNCTION
WITH THE SYNOPTIC FEATURES. THIS SHOULD RESULT IN BEST CHANCES FOR
PRECIP LATER TONIGHT AND WEDNESDAY MORNING....THOUGH HAVE AN INKLING
THIS MAY BE A BIT FAST. THIS MAY BE ANOTHER SITUATION WHERE ACTIVITY
WILL BE DECAYING IN THE MORNING AS IS GETS CLOSER TO THE AREA. MUCH
OF THE AREA COULD SEE PRECIP BUT THE BEST FOCUS MAY BE ACROSS THE
SOUTH IN CLOSER PROXIMITY TO THE FRONT. THE CUTOFF UPPER LOW WILL BE
SLOWLY BUT STEADILY MOVING EASTWARD FORCING MODEST RIDGING INTO THE
AREA GOING INTO THURSDAY. THIS WILL BRING ANOTHER PUSH OF WARM
ADVECTION ACROSS THE CENTRAL U.S. WEDNESDAY NIGHT AND DRIVE THE
FRONTAL BOUNDARY NORTH AS A WARM FRONT. AT THIS POINT THE BULK OF
THE CONVECTION LOOKS TO BE TO THE WEST WEDNESDAY NIGHT WITH IT THEN
AFFECTING THE CWA THURSDAY...WITH BEST CHANCES NORTH AS THE WARM
FRONT LIFTS NORTH. THE AREA WILL BE ON THE PERIPHERY OF THE RIDGE
ONCE AGAIN FAVORING MORE CONVECTION...ESPECIALLY NORTH...THROUGH
FRIDAY. HEAVY RAINFALL AND GUSTY WINDS WILL BE THE MAIN THREATS WITH
THE STORMS THROUGH THE END OF THE WEEK. TEMPERATURES WILL RANGE FROM
THE LOWER 70S NEAR THE LAKE WEDNESDAY WITH A STEADY NORTHEAST
WIND...WITH UPPER 70S INLAND NORTH TO LOWER 80S SOUTH. EASTERLY
WINDS WILL KEEP SIMILAR TEMPS IN PLACE THURSDAY WITH WARMER READINGS
FRIDAY ALL THE WAY TO THE LAKE WITH THE FRONT MOVING NORTHWARD.
TEMPS MAY BE AFFECTED BY CONVECTION EACH DAY.

SATURDAY AND BEYOND...ACTIVE WEATHER CONTINUES THROUGH EARLY NEXT
WEEK AS THE CUTOFF TROUGH MOVES ACROSS THE AREA OVER THE WEEKEND
BRINGING CONTINUED SHOWER AND THUNDERSTORM ACTIVITY. ANOTHER UPPER
LOW IS FORECAST TO TRACK ACROSS SOUTHERN CANADA MONDAY/TUESDAY
BRINGING A COLD FRONT ACROSS THE AREA ALONG WITH MORE STORM CHANCES.
HIGHS SHOULD CONTINUE IN THE UPPER 70S AND LOWER 80S.

MDB

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 14Z...

* SCT VCTS THROUGH 17Z. STRONGER STORMS MAY PRODUCE GUSTY WINDS IN
  EXCESS OF 30 KT AND MVFR OR LOWER VSBYS.

* WIND SHIFT TO N WINDS ARND 8 KT ARND 16Z.

* LAKE BREEZE SHIFTING WINDS TO NE LESS THAN 10 KT ARND 20Z.

* CHANCE OF TSRA WED MORNING.

JEE

//DISCUSSION...UPDATED 12Z...

SCATTERED TSRA HAS DEVELOPED MAINLY EAST OF THE TERMINALS BUT
STILL SOME ACTIVITY ACROSS NORTHERN IL. CONFIDENCE REGARDING
DIRECT IMPACTS AT THE TERMINALS OVER THE NEXT FEW HOURS IS LOW
BUT WILL CONTINUE WITH TEMPO MENTION THRU 14Z...WHEN THIS ACTIVITY
SHOULD BE EAST AND SOUTHEAST OF THE TERMINALS. FOCUS THEN SHIFTS
TO LINE OF TSRA MOVING ACROSS EASTERN IOWA. MOST SHORT TERM/HI RES
GUIDANCE SHOWS THIS COMPLEX WEAKENING AS IT MOVES ACROSS NORTHWEST
IL LATER THIS MORNING. CONFIDENCE FOR TSRA REACHING RFD IS HIGH
ENOUGH TO INCLUDE MENTION THERE BUT FURTHER EAST HAVE OPTED FOR
SHRA AT DPA AND THEN DRY ORD/MDW/GYY. TRENDS WILL NEED TO BE
MONITORED IN THE NEXT FEW HOURS. IF THIS ACTIVITY HOLDS
TOGETHER...IT COULD ARRIVE INTO THE ORD/MDW AREA AROUND 17Z.

A WEAK COLD FRONT WILL MOVE SOUTH ACROSS THE TERMINALS THIS
MORNING...PERHAPS AIDED BY OUTFLOW FROM THUNDERSTORMS OVER EASTERN
IOWA. WINDS WILL SHIFT NORTHERLY BEHIND THE FRONT WITH PREVAILING
SPEEDS LIKELY UNDER 10KTS. WINDS REMAIN NORTH/NORTHEAST UNDER
10KTS THRU EARLY/MID AFTERNOON WHEN A LAKE BREEZE MAY MOVE ACROSS
THE CHICAGO AREA TERMINALS...TURNING WINDS MORE NORTHEASTERLY WITH
SPEEDS PERHAPS AROUND 10KTS...THOUGH CONFIDENCE ON SPEEDS IS LOW.
WIND DIRECTION WILL THEN REMAIN NORTHEAST FOR THE REMAINDER OF THE
PERIOD WITH SPEEDS UNDER 10KTS.

ANOTHER ROUND OF SHRA/TSRA IS POSSIBLE WEDNESDAY MORNING. TIMING
IS UNCERTAIN BUT CONFIDENCE OF TSRA NEARBY IS HIGH ENOUGH TO
INCLUDE PROB MENTION AND FOR NOW HAVE GONE WITH TIMING NEAR OR
JUST AFTER DAYBREAK. CMS

//ORD AND MDW CONFIDENCE...UPDATED 14Z...

* MEDIUM CONFIDENCE IN TSRA COVERAGE...MEDIUM-LOW CONFIDENCE IN A
  TSRA MOVING OVER THE TERMINALS.

* MEDIUM-HIGH CONFIDENCE IN LAKE BREEZE WIND SPEEDS LESS THAN 10
  KT...MEDIUM CONFIDENCE IN LAKE BREEZE TIMING.

* MEDIUM CONFIDENCE IN TSRA WED MORNING.

JEE

//OUTLOOK FOR ORD/MDW FOR 00Z THURSDAY-12Z TUESDAY...UPDATED 12Z...

* WEDNESDAY NIGHT...SLIGHT CHANCE OF TSRA.
* THURSDAY THROUGH MONDAY...CHANCE OF TSRA.

&&

.MARINE...

246 AM...LOW PRESSURE NEAR JAMES BAY WILL CONTINUE EAST ACROSS
NORTHERN QUEBEC TODAY AS A TRAILING COLD FRONT MOVES SOUTH ACROSS
LAKE MICHIGAN THIS MORNING. WEST/SOUTHWEST WINDS WILL SHIFT TO THE
NORTH BUT SPEEDS SHOULD REMAIN IN THE 10-15KT RANGE. HIGH PRESSURE
OVER THE DAKOTAS WILL MOVE EAST ACROSS THE LAKES REGION WEDNESDAY
INTO WEDNESDAY NIGHT. AS IT DOES...THE GRADIENT WILL TIGHTEN SOME
ON THE FAR SOUTH END OF THE LAKE...ALLOWING NORTH TO NORTHEAST
WINDS TO INCREASE INTO THE 10-20KT RANGE. THIS HIGH WILL MOVE EAST
THURSDAY WITH A WARM FRONT LIFTING BACK NORTH ACROSS THE LAKE
THURSDAY NIGHT...SHIFTING WINDS BACK SOUTHERLY. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 26, 3:17 AM CST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
417 AM CDT TUE AUG 26 2014

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
270930-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
417 AM CDT TUE AUG 26 2014 /517 AM EDT TUE AUG 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS WHICH MAY PRODUCE...
   TORRENTIAL RAINFALL AND FLASH FLOODING.
   WIND GUSTS IN EXCESS OF 50 MPH.
   FREQUENT CLOUD TO GROUND LIGHTNING.
   SMALL HAIL.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY ACROSS THE OUTLOOK
  AREA. CHANCES WILL DIMINISH ACROSS FAR NORTHERN ILLINOIS LATER
  THIS AFTERNOON. THUNDERSTORM CHANCES WILL AGAIN INCREASE FROM
  WEST TO EAST LATER TONIGHT.

  DISCUSSION:

  A COLD FRONT WILL MOVE SOUTHWARD ACROSS THE OUTLOOK AREA TODAY
  BUT WILL LIKELY SLOW DOWN AS IT REACHES THE INTERSTATE 80
  CORRIDOR. THE FRONT...ALONG WITH SEVERAL OTHER UPPER LEVEL
  FEATURES...WILL DRIVE THUNDERSTORM DEVELOPMENT THROUGH THE DAY.
  STORMS CURRENTLY ONGOING ACROSS EASTERN IOWA AND NORTHWEST
  ILLINOIS EARLY THIS MORNING WILL MOVE EASTWARD INTO THE OUTLOOK
  AREA THROUGH MID MORNING. AN ADDITIONAL COMPLEX OF STORMS ACROSS
  CENTRAL AND WESTERN IOWA IS EXPECTED TO AFFECT THE AREA LATER
  THIS MORNING AND EARLY THIS AFTERNOON BUT IT IS UNCLEAR HOW WELL
  THIS WILL HOLD TOGETHER BY THAT TIME. SHOULD IT WEAKEN OR EVEN
  DISSIPATE...ISOLATED TO SCATTERED THUNDERSTORMS ARE STILL
  EXPECTED ACROSS THE AREA INTO THE AFTERNOON. THE FRONT WILL
  SLOWLY SAG SOUTH LATER THIS AFTERNOON HELPING TO END
  THUNDERSTORM CHANCES ACROSS FAR NORTHERN ILLINOIS.

  ADDITIONAL THUNDERSTORMS ARE EXPECTED TO AFFECT THE AREA LATER
  TONIGHT. TORRENTIAL RAINFALL AND FLASH FLOODING WILL BE POSSIBLE
  WITH THE STORMS THROUGH TONIGHT. GUSTY STRAIGHT LINE WINDS ARE
  AN ADDITIONAL THREAT WITH A FEW WIND GUSTS REACHING SEVERE
  LEVELS NOT OUT OF THE QUESTION BUT THE SEVERE THREAT IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH MONDAY. HEAVY
RAIN AND FLASH FLOODING WILL BE POSSIBLE WITH ANY THUNDERSTORMS
THAT DEVELOP...ESPECIALLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY.

&&

LMZ740>745-270930-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
417 AM CDT TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS...SOME OF WHICH MAY PRODUCE
WIND GUSTS IN EXCESS OF 40 KNOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH MONDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-270930-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
417 AM CDT TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS WITH THE BEST CHANCE ACROSS
SOUTHERN LAKE MICHIGAN. SOME THUNDERSTORMS MAY PRODUCE GUSTS IN
EXCESS OF 40 KNOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH MONDAY.

&&

MDB

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Special weather statement, Aug 26, 7:39 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
839 AM CDT TUE AUG 26 2014

ILZ008-261415-
OGLE IL-
839 AM CDT TUE AUG 26 2014

...SPECIAL WEATHER STATEMENT...

AT 837 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FORRESTON TO 10
MILES WEST OF FORRESTON TO 11 MILES SOUTHWEST OF FORRESTON TO 15
MILES SOUTHWEST OF POLO...MOVING EAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...TORRENTIAL DOWNPOURS...ARE EXPECT WITH THESE
STORMS.

CITIES AND TOWNS AFFECTED...
  FORRESTON...          POLO...               MOUNT MORRIS...

OTHER LOCATIONS AFFECTED...
CASTLE ROCK STATE PARK...OGLE COUNTY FAIRGROUNDS...WHITE PINES STATE
PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND
POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE
STORMS HAVE PASSED.

&&

LAT...LON 4220 8969 4220 8940 4212 8935 4190 8935
      4190 8942 4191 8943 4191 8948 4190 8948
      4190 8963 4193 8964 4193 8969 4220 8970
TIME...MOT...LOC 1339Z 248DEG 23KT 4224 8963 4212 8977
          4206 8975 4188 8981

RC
Special weather statement, Aug 26, 7:49 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
849 AM CDT TUE AUG 26 2014

ILZ019-021>023-032-033-039-INZ001-002-010-011-261445-
FORD IL-GRUNDY IL-IROQUOIS IL-JASPER IN-KANKAKEE IL-LA SALLE IL-
LAKE IN-LIVINGSTON IL-NEWTON IN-PORTER IN-WILL IL-
849 AM CDT TUE AUG 26 2014

...SCATTERED STRONG STORMS SOUTH OF INTERSTATE 80...

AT 842 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS ALONG A LINE FROM NEAR GARDNER IN
GRUNDY COUNTY TO FAR SOUTHERN PORTER COUNTY AND NORTHERN JASPER
COUNTY. THESE STORMS ARE MOVING EAST AT ABOUT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS OF UP TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...TORRENTIAL DOWNPOURS...CAN BE EXPECTED WITH
THE STRONGEST STORMS.

CITIES AND TOWNS AFFECTED...
  DWIGHT...             MAZON...              GARDNER...
  COAL CITY...          BRACEVILLE...         DIAMOND...
  BRAIDWOOD...          WILMINGTON...         LAKEWOOD SHORES...
  KANKAKEE...           LOWELL...             DE MOTTE...
  PEOTONE...            HEBRON...             MOROCCO...

OTHER LOCATIONS AFFECTED...
CHANNAHON STATE PARK...GEBHARD WOODS STATE PARK...GOVERNORS STATE
UNIVERSITY...GRUNDY COUNTY SPEEDWAY...FAIRGROUNDS...KANKAKEE
COMMUNITY COLLEGE...KANKAKEE COUNTY FAIRGROUNDS...SPEEDWAY...

I-80 BETWEEN MILE MARKERS 103 AND 119.
I-57 BETWEEN MILE MARKERS 297 AND 337.
I-55 BETWEEN MILE MARKERS 204 AND 248.

I-65 BETWEEN MILE MARKERS 214 AND 262.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND
POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM
HAS PASSED.

&&

LAT...LON 4093 8693 4093 8860 4145 8861 4146 8692
TIME...MOT...LOC 1345Z 276DEG 21KT 4116 8832

RC
Special weather statement, Aug 26, 8:06 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
906 AM CDT TUE AUG 26 2014

ILZ003-008-011-261445-
DE KALB IL-OGLE IL-WINNEBAGO IL-
906 AM CDT TUE AUG 26 2014

...STRONG THUNDERSTORMS MOVING INTO WINNEBAGO AND OGLE COUNTIES...

AT 905 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LAKE SUMMERSET TO
DURAND TO PECATONICA TO 10 MILES SOUTH OF MOUNT MORRIS...MOVING EAST
AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...TORRENTIAL DOWNPOURS...CAN BE EXPECTED WITH THESE
STORMS.

CITIES AND TOWNS AFFECTED...
  MOUNT MORRIS...       LAKE SUMMERSET...     PECATONICA...
  DURAND...             WINNEBAGO...          OREGON...
  BYRON...              STILLMAN VALLEY...    ROCKFORD...

OTHER LOCATIONS AFFECTED...
CASTLE ROCK STATE PARK...LOWDEN STATE PARK...OGLE COUNTY
FAIRGROUNDS...ROCK CUT STATE PARK...ROCK VALLEY COLLEGE...ROCKFORD
RIVERHAWKS BASEBALL...

I-90 BETWEEN MILE MARKERS 1 AND 76.
I-88 BETWEEN MILE MARKERS 75 AND 82.
I-39 BETWEEN MILE MARKERS 97 AND 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND
POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE
STORMS HAVE PASSED.

&&

LAT...LON 4250 8894 4215 8894 4215 8893 4190 8895
      4189 8930 4189 8936 4190 8936 4190 8940
      4189 8942 4190 8942 4191 8945 4190 8953
      4220 8954 4221 8940 4249 8941
TIME...MOT...LOC 1405Z 272DEG 23KT 4251 8941 4238 8935
          4227 8933 4189 8948

RC

The radar

The Milwaukee radar (KMKX), 93 km away, was scanning. The volume nearest the first event began at 14:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Winnebago

When
August 26, 8:24 AM CST to 8:28 AM CST
Where
Winnebago County, 0.51 mi NW of Camp Grant to 0.24 mi SW of East Rockford
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
State Official
Coordinates
42.225, -89.087

Trees were blown down at Barry Road and Kishwaukee Street. A tree fell onto a house on 18th Avenue.

Thunderstorm Wind, Boone

When
August 26, 8:36 AM CST
Where
Boone County, Belvidere
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.250, -88.850

Tree limbs and power lines were blown down in Belvidere.

Thunderstorm Wind, McHenry

When
August 26, 8:51 AM CST
Where
McHenry County, Marengo
Measured
54 kt (62 mph) measured gust
Reported by
Emergency Manager
Coordinates
42.250, -88.600

Hail, Grundy

When
August 26, 9:36 AM CST to 9:38 AM CST
Where
Grundy County, 0.19 mi WSW of Minooka
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.449, -88.273

Half dollar size hail was reported on Industrial Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540359, 540360, 540361, 540362.